Propofol-related infusion syndrome in a patient with COVID-19 infection
Tülin Akagün, Ahmet Cumhur Dülger, Raziye Turan
Department of Internal Diseases, Division of Nephrology, Giresun University Faculty of Medicine, Giresun, Turkey
Keywords: COVID-19, metabolic acidosis, propofol infusion syndrome.
Propofol-infusion syndrome (PRIS) is a life-threating complication of propofol, characterized by cardiac dysrhythmia, congestive heart failure, hyperpotassemia, hyperlipemia, metabolic acidosis, rhabdomyolysis, and myoglobinuria-related renal failure. Risk factors include hypoxia, sepsis, serious cerebral injury, and the administration of high doses of propofol (usually doses >80 μg/kg/min or >5 mg/kg/h for >48 h), but it has been also reported after low-dose, short-term infusions during surgical procedures. Propofol infusion syndrome can occur during anesthesia, even in the absence of higher propofol doses. Despite limited data on PRIS, it has been well described that PRIS is characterized by high anion gap metabolic acidosis. In this article, we present a 42-year-old female patient with novel coronavirus 2019 (COVID-19) pneumonia who underwent mechanical ventilation with propofol infusion and subsequently developed PRIS.
The authors declared no conflicts of interest with respect to the authorship and/or publication of this article.
The authors received no financial support for the research and/or authorship of this article.